Texas, 2012Drought in Texas, March 1 to 6, 2012
March 1 to 6, 2012 · NWS BRO · 10 events in 10 counties and zones
Isolated showers during the first week of March 2012, did little to improve drought conditions to continue across much of the region with little change occuring. The bright spot for the week was the slight improvement in conditions in Jim Hogg County.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated showers during the first week of March 2012, did little to improve drought conditions to continue across much of the region with little change occuring. The bright spot for the week was the slight improvement in conditions in Jim Hogg County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 29, 5:25 PM CST, 6 hours 35 minutes earlier.
Area forecast discussion, Feb 29, 5:25 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
525 PM CST WED FEB 29 2012
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...SKIES HAVE CLEARED FOR THE EVENING AT LOW LEVELS WITH
ONLY SCT TO BKN CIRRUS RACING WEST TO EAST AROUND 20000 FEET.
WINDS HAVE BEGUN TO WEAKEN...AND SHOULD LEVEL OFF AT 10 TO 12KTS
THROUGH THE NIGHT. THE ELEVATED WIND SHOULD KEEP FOG FROM FORMING
OVERNIGHT...BUT MOISTURE IS TRAPPED UNDER CAPPING INVERSION AROUND
1500 FEET...SO OVERCAST CLOUD COVER WILL DEVELOP AFTER SUNSET AND
LOWER TO 700 TO 1000 FEET FOR ALL AREAS OVERNIGHT. LLVL JET WILL
RACE BUILD RIGHT AROUND 2000 FEET AND INCREASE TO 35 TO 40 KNOTS.
WINDS MAY REMAIN HIGH ENOUGH AT THE SFC OVERNIGHT O PRECLUDE THE
ADDITION OF LLVL SHEAR TO TAFS. LLVL JET WILL MIX TO THE SFC AFTER
SUNRISE TOMORROW...MIXING OUT THE CLOUD DECK AND INCREASING SFC
WINDS BACK TO 20 TO 25 KNOTS WITH GUSTS NEARING 30 NEAR THE COAST.
&&
.PREV DISCUSSION... /ISSUED 158 PM CST WED FEB 29 2012/
SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...A PREFRONTAL TROUGH
EXTENDS FROM NEAR HEBBRONVILLE TO THE SOUTHERN END OF FALCON LAKE IN
ZAPATA COUNTY. NO RAIN JUST SOME LOWER CLOUDS ARE ASSOCIATED WITH
THE FRONTAL BOUNDARY. A COLD FRONT EXTENDS FROM TEXARKANA TO NEAR
LAREDO. THE FRONT IS NOT EXPECTED TO MOVE TO MUCH MORE TO THE
SOUTHEAST AS UPPER FLOW IS QUICKLY BECOMING WEST AND SURFACE HIGH
PRESSURE IS WEAK AND MOVING MORE EAST THEN SOUTH. THE FRONT IS
EXPECTED TO BECOME STATIONARY NORTH OF THE CWA THIS EVENING WITH
SOUTH WINDS INDICATED ACROSS ALL AREAS TONIGHT. SOUTHERLY FLOW
WEAKENS TEMPORARILY OVERNIGHT WITH THE PRESSURE GRADIENT LOSING ITS
PUNCH AS THE LOW LEVEL JET SHIFTS EASTWARD AND WEAK RIDGING MOVES
OVERHEAD. THE LULL IN THE WINDS IS NOT EXPECTED TO LAST LONG AS LOW
PRESSURE TROUGHING GRADUALLY DEEPENS THURSDAY INTO THURSDAY NIGHT.
SOUTHEAST WINDS ONCE AGAIN STRENGTHEN THURSDAY AFTERNOON EXPANDING
WEST TO THE HIGHWAY 281 CORRIDOR. NOT EXPECTING WIND ADVISORY LEVELS
BUT WINDY CONDITIONS WILL BE SPREAD THROUGH THE EASTERN HALF OF THE
CWA. MODELS INDICATE LITTLE DECOUPLING OF THE WINDS FOR THURSDAY
NIGHT SO BREEZY CONDITIONS TO PERSIST.
NO RAIN IS EXPECTED THE NEXT 36 HOURS BUT A STEADY SOUTH FLOW OF
GULF MOISTURE WILL KEEP HUMIDITY LEVEL RATHER HIGH. LOW CLOUDS TO
INCREASE AS THIS SHALLOW LOW LEVEL MOISTURE POOLS SOUTH OF THE FRONT
TONIGHT. PATCHY FOG IS POSSIBLE ESPECIALLY ACROSS THE NORTH BUT NOT
EXPECTING DENSE FOG TONIGHT. THE SHALLOW NATURE OF THE MOISTURE AND
INCREASING WINDS THURSDAY WILL ALLOW FOR THE LOW CLOUDS TO MIX OUT
PROVIDING THE AREA WITH PARTLY CLOUDY SKIES. CLOUDS TO INCREASE ONCE
AGAIN THURSDAY NIGHT.
TEMPERATURES WILL CONTINUE TO TREND ON THE HIGHER END OF GUIDANCE
VALUES WITH THE MET GUIDANCE BEING FAVORED. TEMPERATURES JUST A
SHADE COOLER ACROSS THE NORTH WITH THE PRESENCE OF THE COLD FRONT
AND SOME DRIER AIR MIXING TO THE SURFACE. STRONGER WINDS THURSDAY
NIGHT WILL PUSH OVERNIGHT LOWS FOR FRIDAY MORNING A COUPLE OF DEGREE
HIGHER. THURSDAY HIGHS SIMILAR TO TODAY ACROSS THE EASTERN TWO
THIRDS AND WARMER ACROSS THE WEST THE FRONT RETREATS.
LONG TERM.../FRIDAY THROUGH WEDNESDAY NIGHT/...
AN UPPER LEVEL SYSTEM AND ASSOCIATED COLD FRONT WILL PROGRESS S/SE
TOWARDS TEXAS FRIDAY NIGHT INTO SATURDAY MORNING. SHOWERS AND
ISOLATED THUNDERSTORMS WILL LIKELY OCCUR FURTHER NORTH OF OUR CWA AS
THE DEEPER MOISTURE IS LOCATED THERE. EXPECT SOME LIGHT SHOWERS IN
OUR AREA BUT WITH VERY LITTLE ACCUMULATIONS WITH THIS FRONT.
PRECIPITATION WILL END QUICKLY SATURDAY BUT NORTHWEST WINDS WILL
INCREASE DRASTICALLY. NORTHWEST WINDS COULD POSSIBLY REACH WIND
ADVISORY CRITERIA SATURDAY AFTERNOON. NORTHERLY WINDS WILL DECOUPLE
AFTER SUNSET SATURDAY AS GRADIENT BEGINS TO WEAKEN AND SURFACE HIGH
MOVES OVER THE RGV. LOW TEMPERATURES SATURDAY NIGHT INTO SUNDAY WILL
FEEL IN THE MID 50S IN THE LOWER VALLEY AND INTO THE MID 40S ACROSS
THE NORTHERN COUNTIES. HIGH TEMPERATURES WILL RETURN TO THE MID 70S
ONCE AGAIN SUNDAY AFTERNOON.
EAST TO SOUTHEAST FLOW RETURNS AS RIDGE BUILDS IN FROM THE WEST
AND MOVES EAST INTO THE AREA. NOT MUCH PRECIPITATION EXPECTED
THROUGH THE END OF THE PACKAGE. RIDGE FLATTENS MONDAY INTO TUESDAY
BECOMING A MORE ZONAL FLOW ALOFT WITH A STRONG SURFACE HIGH PRESSURE
OVER THE EASTERN PART OF THE STATE. WINDS WILL REMAIN S/SE
INCREASING MOISTURE ADVECTION OVER THE VALLEY MONDAY AFTERNOON.
ANOTHER SHORTWAVE DEVELOPS AND PUSHES EAST QUICKLY TIGHTENING
SURFACE GRADIENT WHICH IN RETURN WILL INCREASE SOUTHEAST WINDS AND
OUR CHANCE OF SOME SHOWERS IN THE AREA.
MARINE...TONIGHT THROUGH THURSDAY NIGHT...
COOLER GULF WATER HAVE KEPT WINDS FROM INCREASING OVER THE
OFFSHORE WATERS TODAY. HOWEVER WINDS OVER THE LAGUNA REMAIN NEAR
SMALL CRAFT ADVISORY LEVELS AND WILL LET ADVISORY CONTINUE UNTIL
00Z THIS EVENING. MODERATE SOUTH FLOW TODAY AND TOMORROW AS A
STATIONARY FRONT WILL LIE ACROSS THE NORTHWEST GULF. GRADIENT TO
INCREASE THURSDAY NIGHT AS THE FRONT MOVES NORTH AS A STRENGTHENING
UPPER TROUGH MOVES INTO SOUTHERN ROCKIES. SMALL CRAFT ADVISORIES
MAY BE NECESSARY FOR THE OFFSHORE WATERS AT THIS TIME.
FRIDAY THROUGH MONDAY...
SEAS AND WINDS WILL BE MODERATE FROM THE SOUTH/SOUTHEAST FRIDAY
INTO SATURDAY. WINDS WILL SHIFT FROM THE NORTHWEST AS A STRONG
SURFACE COLD FRONT MOVES ACROSS THE AREA. THIS WILL INCREASE WINDS
AND DETERIORATE SEAS SATURDAY AFTERNOON INTO SUNDAY. A FEW LIGHT
SHOWERS AND THUNDERSTORMS WILL LIKELY OCCUR AHEAD OF THE FRONT
EARLY SATURDAY. EXPECT SCA CONDITIONS SATURDAY. CONDITIONS WILL
BEGIN TO IMPROVE SUNDAY AS GRADIENT WEAKENS AND A RIDGE BUILDS IN
OVER THE REGION.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 6 PM CST THIS EVENING FOR
GMZ130-132-135.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
64Hazardous weather outlook, Feb 29, 6:43 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
643 PM CST WED FEB 29 2012
TXZ251-256-257-020045-
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
643 PM CST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TONIGHT.
THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PATCHY FOG WILL REDUCE VISIBILITIES FOR MOTORISTS THURSDAY MORNING.
A MODERATE TO HIGH RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL
BEACHES THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-020045-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
643 PM CST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ADDITIONAL SMALL CRAFT ADVISORIES ARE POSSIBLE FOR ALL OR
PORTIONS OF THE ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS AND
THE RIO GRANDE VALLEY THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ248>250-252>255-020045-
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
643 PM CST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Brooks
- When
- March 1, 12:00 AM CST to March 6, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
No noticeable change in drought conditions was observed across Brooks County during the first week of the month. Extreme (D3) drought conditions continued across much of the county, with a sliver of Severe (D2) conditions continuing across the southwest portion of the county.
Drought, Kenedy
- When
- March 1, 12:00 AM CST to March 6, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
No noticeable change in drought conditions was observed across Kenedy County during the first week of the month. Extreme (D3) drought conditions continued across much of the county, with a sliver of Severe (D2) conditions continuing across the southwest portion of the county and a sliver of Exceptional (D4) conditions remaining across the northeast tip of Kenedy County.
Drought, Willacy
- When
- March 1, 12:00 AM CST to March 6, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
No noticeable change in drought conditions was observed across Willacy County during the first week of the month. Extreme (D3) drought conditions continued across the eastern two thirds of the county, with a sliver of Severe (D2) conditions across the western third of the county.
Drought, Hidalgo
- When
- March 1, 12:00 AM CST to March 6, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
No noticeable change in drought conditions was observed across Hidalgo County during the first week of the month. The northeast third of Hidalgo County remained at Extreme (D3) drought conditions, with the remainder of the county continuing at Severe (D2) conditions.
Drought, Starr
- When
- March 1, 12:00 AM CST to March 6, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
No noticeable change in drought conditions was observed across Starr County during the first week of the month. Moderate (D1) conditions continued across the western half of the county during, while the eastern half of the county remained in Severe (D2) drought conditions.
Drought, Zapata
- When
- March 1, 12:00 AM CST to March 6, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
No noticeable change in drought conditions was observed across Zapata County during the first week of the month. A stripe of Extreme (D3) drought conditions continued across the center of the county, while Severe (D2) conditions remain in the western third and eastern third of the county.
Drought, Cameron
- When
- March 1, 12:00 AM CST to March 6, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
No noticeable change in drought conditions was observed across Cameron County during the first week of the month. Almost all of inland Cameron County continued in Severe (D2) drought conditions, whie a sliver of Extreme (D3) conditions remained just west of the coastal areas.
Drought, Jim Hogg
- When
- March 1, 12:00 AM CST to March 6, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
During the first week of March, the northern half of Jim Hogg county saw improvement in drought conditions and would improve to Severe (D2) conditions from Extreme (D3). Only a slight sliver of Extreme (D3) drought conditions remains along the western edge of the county.
Drought, Coastal Willacy
- When
- March 1, 12:00 AM CST to March 6, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Other Federal Agency
No noticeable change in drought conditions was observed across coastal Willacy County during the first week of the month; Extreme (D3) drought conditions continued.
Drought, Coastal Cameron
- When
- March 1, 12:00 AM CST to March 6, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Other Federal Agency
No noticeable change in drought conditions was observed across coastal Cameron County during the first week of the month; Extreme (D3) drought conditions continued.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in California, March 1, 20121 death · 1 event
- Drought in Texas, March 1 to 31, 2012$5.0 million · 23 events
- Tornadoes and Damaging Winds in Alabama, March 1 to 2, 2012$80,000 · EF1 · 13 events
- Winter Storm and Winter Weather in Vermont, March 1, 2012$50,000 · 16 events
- Hail and Damaging Wind in Georgia, March 1, 2012$82,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in Virginia, March 1, 2012$50,000 · EF0 · 3 events
- Drought in Oklahoma, March 1 to 31, 201231 events
- Drought in New Mexico, March 1 to 31, 201230 events
- Drought in Georgia, March 1 to 31, 201226 events
- Winter Storm and Winter Weather in New York, March 1, 201225 events
- Drought in Texas, March 1 to 20, 201221 events
- Drought in Colorado, March 1 to 31, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372858, 372859, 372861, 372863, 372864, 372866, 372868, 372871, 373684, 373685.